Alert archive / South Dakota / Severe Thunderstorm Warnings in 2012

Severe Thunderstorm Warning 19, NWS Rapid City, SD

May 5, 2012Tripp County, South Dakota

NWS Rapid City, SD issued this severe thunderstorm warning at May 5, 2012, 6:02 AM CDT for Tripp County, South Dakota. It was in force for 48 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
May 5, 2012, 6:02 AM CDT (11:02 UTC)
Expired
May 5, 2012, 6:50 AM CDT
In force
48 min
Issued by
NWS Rapid City, SD
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

County Tripp County, SD

The radar

The North Platte radar (KLNX), 164 km from the middle of the area, began a volume at 11:04 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 5, 3:19 AM CDTSevere Thunderstorm WatchSPC9 hr

The nearest sounding before it

Aberdeen, SD (KABR), launched 00:00Z, 11.0 hours before the alert went out and 209 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Aberdeen, SD at 00:00Z on 2012-05-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 3 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Aberdeen, SD at 00:00Z on 2012-05-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -13 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
3 J/kg
Mixed-layer CIN
-186 J/kg
Mixed-layer LCL
957 m above ground
0-6 km bulk shear
63 kt
0-1 km storm-relative helicity
-13 m²/s²
0-3 km storm-relative helicity
106 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Rapid City, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at May 5, 4:31 AM CDT, 1 hour 31 minutes earlier.

Area forecast discussion, May 5, 4:31 AM CDT, 1 hour 31 minutes before
AREA FORECAST DISCUSSION FOR WESTERN SD AND NORTHEASTERN WY
NATIONAL WEATHER SERVICE RAPID CITY SD
331 AM MDT SAT MAY 5 2012

.DISCUSSION...CURRENT SURFACE MAP SHOWS LOW PRESSURE OVER EASTERN
COLORADO WITH A TROUGH EXTENDING NORTHWARD INTO EASTERN MONTANA.
NUMEROUS STRONG THUNDERSTORMS HAVE DEVELOPED OVER NORTHEASTERN WYOMING
AND WESTERN SOUTH DAKOTA AS THE UPPER TROUGH APPROACHES FROM THE
WEST AND INSTABILITY INCREASES ABOVE THE MOISTENING LOW LEVELS.

WIDESPREAD SHOWERS AND THUNDERSTORMS WILL CONTINUE ACROSS MUCH OF
THE AREA TODAY AS THE UPPER TROUGH APPROACHES AND A BROAD AREA OF
QG FORCING SWEEPS ACROSS THE FORECAST AREA. STRONG SUBSIDENCE THEN
SETS UP ACROSS THE AREA SATURDAY NIGHT...WITH PRECIPITATION
PUSHING EAST OF THE FORECAST AREA LATE.

SUNDAY WILL BE VERY WINDY WITH TIGHT PRESSURE GRADIENT IN THE WAKE OF
THE COLD FRONT...WILL LIKELY NEED WIND HEADLINES ON THE PLAINS
NORTH AND EAST OF THE BLACK HILLS. COLD MID LEVEL TEMPERATURES AND
CYCLONIC FLOW SHOULD PROMOTE SOME SHOWER DEVELOPMENT SUNDAY
AFTERNOON.

EXTENDED...DRY WEATHER AND A SLOW WARMING TREND IS EXPECTED THROUGH
MID-WEEK AS A REX BLOCK SETS UP OVER THE WESTERN CONUS. THE NEXT
APPROACHING TROF MAY BRING SOME PRECIP TO THE AREA LATE DAY THURSDAY
INTO FRIDAY.

&&

.AVIATION...12Z TAFS
NUMEROUS SHRA/TSRA ARE EXPECTED TODAY...BRINGING WIDESPREAD MVFR
VIS/CIGS WITH LCL IFR CONDITIONS IN HEAVIER PRECIP. SOME STORMS MAY
BECOME SEVERE WITH LARGE HAIL AND DAMAGING WIND GUSTS. GUSTY
NORTHWEST WINDS WILL DEVELOP THIS AFTERNOON INTO EARLY THIS EVENING
AS A COLD FRONT PUSHES THROUGH THE REGION. CONDITIONS WILL START TO
IMPROVE TO VFR LATE THIS EVENING AS PRECIPITATION TAPERS OFF FROM
WEST TO EAST.

&&

.UNR WATCHES/WARNINGS/ADVISORIES...
SD...NONE.
WY...NONE.
&&
Hazardous weather outlook, May 5, 4:42 AM CDT, 1 hour 20 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RAPID CITY SD
342 AM MDT SAT MAY 5 2012

SDZ001-002-012>014-024>032-041>044-046-047-049-072>074-WYZ054>058-
071-061400-
BENNETT-BUTTE-CENTRAL BLACK HILLS-CUSTER CO PLAINS-FALL RIVER-HAAKON-
HARDING-HERMOSA FOOT HILLS-JACKSON-MELLETTE-NORTHEASTERN CROOK-
NORTHERN BLACK HILLS-NORTHERN CAMPBELL-NORTHERN FOOT HILLS-
NORTHERN MEADE CO PLAINS-PENNINGTON CO PLAINS-PERKINS-RAPID CITY-
SHANNON-SOUTHERN BLACK HILLS-SOUTHERN CAMPBELL-SOUTHERN FOOT HILLS-
SOUTHERN MEADE CO PLAINS-STURGIS/PIEDMONT FOOT HILLS-TODD-TRIPP-
WESTERN CROOK-WESTON-WYOMING BLACK HILLS-ZIEBACH-
342 AM MDT (442 AM CDT) SAT MAY 5 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN SOUTH DAKOTA AND
NORTHEASTERN WYOMING.

.DAY ONE...TODAY AND TONIGHT

WIDESPREAD SHOWERS AND THUNDERSTORMS WILL OCCUR OVER THE AREA TODAY.

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS OVER MOST OF WESTERN
AND CENTRAL SOUTH DAKOTA TODAY...EXCEPT FOR THE FAR NORTH...NEAR THE
NORTH DAKOTA BORDER. THE MAIN THREATS WILL BE LARGE HAIL AND
DAMAGING WIND GUSTS...ALTHOUGH AN ISOLATED TORNADO CANNOT BE RULED
OUT EASTWARD AND SOUTHWARD FROM THE BLACK HILLS INTO SOUTH CENTRAL
SOUTH DAKOTA.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

VERY WINDY CONDITIONS ARE EXPECTED ON THE PLAINS OF WESTERN SOUTH
DAKOTA ON SUNDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED TODAY.

In the hours before

Special weather statement, May 5, 3:50 AM CDT, 2 hours 12 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RAPID CITY SD
250 AM MDT SAT MAY 5 2012

SDZ028-029-WYZ057-058-050930-
CENTRAL BLACK HILLS SD-SOUTHERN BLACK HILLS SD-WESTON WY-WYOMING
BLACK HILLS WY-
250 AM MDT SAT MAY 5 2012

...SIGNIFICANT WEATHER ADVISORY FOR EASTERN WESTON...NORTHWESTERN
CUSTER AND WESTERN PENNINGTON COUNTIES UNTIL 330 AM MDT...

AT 247 AM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 6 MILES EAST OF DOWNTOWN NEWCASTLE...MOVING EAST
AT 40 MPH.

HAIL UP TO THE SIZE OF NICKELS AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN AND FREQUENT
DANGEROUS LIGHTNING.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
  HILL CITY...
  MOON...
  DEERFIELD...
  DEERFIELD RESERVOIR...
  MYSTIC...
  HARNEY PEAK...

THIS STORM MAY INTENSIFY...AND A SEVERE THUNDERSTORM WATCH IS IN
EFFECT FOR THIS AREA. BE CERTAIN TO MONITOR LOCAL RADIO AND TV
STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY.

&&

LAT...LON 4410 10366 4387 10349 4374 10412 4391 10420
TIME...MOT...LOC 0851Z 250DEG 36KT 4385 10404

SCHILD
Local storm report, May 5, 3:54 AM CDT, 2 hours 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
254 AM MDT SAT MAY 05 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0230 AM     HAIL             3 N JOHNSON SIDING      44.13N 103.43W
05/05/2012  E0.75 INCH       PENNINGTON         SD   TRAINED SPOTTER

            DIME SIZED HAIL LASTED FOR 10 MINUTES.

&&

JSCHILD
Local storm report, May 5, 4:18 AM CDT, 1 hour 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
318 AM MDT SAT MAY 05 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0315 AM     HAIL             9 N BOX ELDER           44.25N 103.07W
05/05/2012  E0.25 INCH       MEADE              SD   NWS EMPLOYEE

            HAIL COVERS THE DECK.

&&

JSCHILD
Local storm report, May 5, 5:10 AM CDT, 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
410 AM MDT SAT MAY 05 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0403 AM     HAIL             INTERIOR                43.73N 101.98W
05/05/2012  E1.50 INCH       JACKSON            SD   FIRE DEPT/RESCUE

&&

JSCHILD
Special weather statement, May 5, 5:27 AM CDT, 35 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RAPID CITY SD
427 AM MDT SAT MAY 5 2012

SDZ027-029-030-041-042-074-051115-
CUSTER CO PLAINS SD-FALL RIVER SD-HERMOSA FOOT HILLS SD-SHANNON
SD-SOUTHERN BLACK HILLS SD-SOUTHERN FOOT HILLS SD-
427 AM MDT SAT MAY 5 2012

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN FALL RIVER...CUSTER
AND NORTHWESTERN SHANNON COUNTIES UNTIL 515 AM MDT...

AT 424 AM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR WIND CAVE VISITORS CENTER...OR 7 MILES
NORTHWEST OF DOWNTOWN HOT SPRINGS...MOVING NORTHEAST AT 45 MPH.

HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN AND FREQUENT
DANGEROUS LIGHTNING.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
  WIND CAVE VISITORS CENTER...
  BUFFALO GAP...
  FAIRBURN...

THIS STORM MAY INTENSIFY...AND A SEVERE THUNDERSTORM WATCH IS IN
EFFECT FOR THIS AREA. BE CERTAIN TO MONITOR LOCAL RADIO AND TV
STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY.

&&

LAT...LON 4379 10307 4350 10284 4339 10366 4358 10379
TIME...MOT...LOC 1027Z 244DEG 39KT 4354 10350

SCHILD
Local storm report, May 5, 5:29 AM CDT, 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
429 AM MDT SAT MAY 05 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0405 AM     HAIL             9 S DOWNTOWN RAPID CITY 43.94N 103.23W
05/05/2012  E0.75 INCH       PENNINGTON         SD   LAW ENFORCEMENT

            HIGHWAY 79 IN THE BLACK GAP AND SPRING CREEK AREA WAS
            COVERED IN PEA TO DIME SIZED HAIL. TIME OF HAILFALL IS
            ESTIMATED.

&&

JSCHILD

The office that day

Everything else NWS Rapid City, SD issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 5, 1:57 AM CDTSpecial Weather StatementUNRLawrence48 min
May 5, 2:49 AM CDTSevere Thunderstorm WarningUNRLawrence, Meade, Pennington56 min
May 5, 2:54 AM CDTSpecial Weather StatementUNRMeade66 min
May 5, 3:46 AM CDTSpecial Weather StatementUNRPennington59 min
May 5, 3:47 AM CDTSpecial Weather StatementUNRLawrence43 min
May 5, 3:50 AM CDTSpecial Weather StatementUNRCuster40 min
May 5, 3:59 AM CDTSevere Thunderstorm WarningUNRCuster, Lawrence, Pennington61 min
May 5, 4:45 AM CDTSevere Thunderstorm WarningUNRHaakon, Jackson, Pennington60 min
May 5, 4:55 AM CDTSevere Thunderstorm WarningUNRCuster, Pennington51 min
May 5, 5:20 AM CDTSevere Thunderstorm WarningUNRJackson55 min
May 5, 5:27 AM CDTSpecial Weather StatementUNRCuster48 min
May 5, 5:39 AM CDTSevere Thunderstorm WarningUNRCuster, Fall River66 min
May 5, 5:54 AM CDTSevere Thunderstorm WarningUNRJackson, Mellette66 min
May 5, 6:31 AM CDTSevere Thunderstorm WarningUNRJackson, Pennington59 min
May 5, 6:45 AM CDTSevere Thunderstorm WarningUNRPennington60 min
May 5, 7:37 AM CDTSpecial Weather StatementUNRJackson53 min
May 5, 8:33 AM CDTSpecial Weather StatementUNRMellette42 min
May 5, 3:48 PM CDTWind AdvisoryUNRButte, Haakon, Harding, Meade, Pennington, Perkins and 1 more28 hr
May 5, 5:32 PM CDTSpecial Weather StatementUNRCuster58 min
May 5, 2:07 AM CDTSpecial Weather StatementUNRWeston53 min
May 5, 3:06 AM CDTSpecial Weather StatementUNRWeston54 min

Nearby

Severe Thunderstorm Warnings in South Dakota, 2012Every severe thunderstorm warning in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.